Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 1:15 PM CDT for Jefferson County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 1:15 PM CDT (18:15 UTC)
- Expired
- Aug 11, 2021, 1:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.50 in
- Wind
- 40
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WWUS84 KBMX 111815
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Wed Aug 11 2021
ALZ015-024-111845-
Walker AL-Jefferson AL-
115 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Walker
and central Jefferson Counties through 145 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or 8 miles south of Dora, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Birmingham, Fultondale, Sumiton, Dora, Pleasant Grove,
Tarrant, Adamsville, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Edgewater,
Gorgas, Forestdale, McDonald Chapel and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3383 8703 3357 8678 3343 8710 3357 8732
3359 8732 3359 8733
TIME...MOT...LOC 1815Z 220DEG 9KT 3361 8705
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:05 AM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 11, 7:05 AM CDT, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 705 AM CDT Wed Aug 11 2021 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 345 AM CDT Wed Aug 11 2021/ Today through Thursday. A pattern typical for August continues across the region with a lack of notable synoptic-scale features. Shower and thunderstorm development today should be driven by subtle disturbances generated by yesterday's convection. Models are depicting a weak disturbance at 500 mb and a zone of slightly enhanced moisture content from southwest to northeast across the middle of the forecast area. This is where the highest coverage of storms is expected with 40-50 POPs. Activity will diminish through this evening. With a stagnant pattern in place, the POP forecast for Thursday appears very similar to today. Slightly lower temperatures and dewpoints on Thursday may result in heat indices remaining just below 105 degrees. Therefore, the Heat Advisory in effect for today will not be extended into Thursday at this time. 87/Grantham .LONG TERM... /Updated at 345 AM CDT Wed Aug 11 2021/ Friday through Tuesday. Persistence remains in the forecast through this weekend as Central Alabama is situated in a mundane, summer pattern typical for this time of year. Abundance of heat and humidity will continue, which not only suggests elevated heat indices at times, but necessary moisture/instability for diurnal convection. The flattened sub-tropical ridge will remain across the Southeast through this time, though more prominent ridging is forecast across the West Friday. Guidance also progs an upper-level low meandering to our southeast on Fri/Sat. This might have some effect on rain chances, but I've kept PoPs in the 30-50% range each day through Sunday due to expected instability and PWs in the 1.8-2.1" range. The NHC is forecasting Tropical Storm Fred to make an approach toward the northeastern Gulf Coast late Sunday and early Monday. The latest forecast track brings it northward across eastern Alabama and western Georgia on Mon/Tue as it follows a weakness in the sub-tropical ridge. As a result, I've shown a decrease in temperatures for these days as well as an increase in PoPs. This is a very generalized forecast for now - specifics remain too uncertain at this time. The good news is the tropical cyclone will be in a weakening state as it moves inland. It's also forecast to be to our east. If we remain on the western side of the circulation, as is currently expected, impacts should remain very limited. For now there is no need for particulars in the HWO. We're still several days out and there's a typical amount of uncertainty in the track/intensity of Fred. The forecast and expected impacts from Fred will become more clear over the coming days. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Generally VFR conditions are present this AM across C AL. We have a similar weather pattern today as yesterday with scattered diurnal summertime convection expected once again this afternoon. The best and earliest chances will be across the SE 1/2 of the state. With the current flow regime, some patchy late night MVFR fog is possible once again tonight at times. Note: AMD NOT SKED is appended to ANB TAF due to comms issues. 08 && .FIRE WEATHER... Southerly to southwesterly surface and transport winds continue at 5-8 mph through through tomorrow. Winds generally become light and variable after peak heating with patchy fog overnight. Otherwise, diurnal rain chances also continue each afternoon due to the abundance of heat and humidity. Minimum RH values should remain above 50% for the next several days. A Heat Advisory remains in effect. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 91 72 92 71 92 / 40 10 50 20 40 Anniston 92 74 92 72 92 / 40 10 50 20 40 Birmingham 93 74 93 73 93 / 40 10 40 20 40 Tuscaloosa 93 74 92 74 94 / 40 10 40 20 40 Calera 91 74 90 73 91 / 40 20 40 20 40 Auburn 90 73 90 72 91 / 40 30 50 20 40 Montgomery 93 74 93 73 95 / 50 30 50 20 40 Troy 93 73 93 73 94 / 40 30 50 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah... Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon... Marengo...Marion...Montgomery...Perry...Pickens...Pike... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Aug 11, 3:58 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 358 AM CDT Wed Aug 11 2021 ALZ011>015-017>050-121200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 358 AM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices are expected to reach 105 degrees across most of the forecast area this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue through Friday with heat indices approaching 105 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 11, 12:40 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1240 PM CDT Wed Aug 11 2021
ALZ024-025-111815-
Jefferson AL-Shelby AL-
1240 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of western Shelby and
southern Jefferson Counties through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoover, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Pelham, Mountain Brook, Helena, Hueytown, Fairfield,
Chelsea, Midfield, Brighton, Indian Springs Village, Lipscomb, North
Johns, Five Points South, Oak Mountain State Park and Maylene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3331 8660 3309 8695 3311 8697 3316 8697
3317 8702 3318 8703 3319 8702 3325 8703
3325 8706 3328 8707 3328 8709 3329 8709
3329 8712 3338 8720 3352 8675
TIME...MOT...LOC 1740Z 196DEG 15KT 3338 8680
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 12:53 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1253 PM CDT Wed Aug 11 2021
ALZ025-026-111830-
Shelby AL-St. Clair AL-
1253 PM CDT Wed Aug 11 2021
...Several strong thunderstorms will impact portions of northeastern
Shelby and St. Clair Counties through 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vincent, or 10 miles northwest of Childersburg, moving north at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Vincent, Ragland, Harpersville,
Westover, Steele, Bald Rock, Vandiver, Branchville, Logan Martin Lake
and Coosa Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 8614 3385 8606 3367 8616 3369 8620
3365 8617 3349 8626 3351 8626 3339 8638
3336 8634 3332 8637 3333 8657 3350 8658
3355 8652 3356 8655 3372 8653 3380 8658
3382 8643 3399 8628 3399 8620
TIME...MOT...LOC 1753Z 196DEG 15KT 3342 8643
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61Special weather statement, Aug 11, 1:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Wed Aug 11 2021
ALZ015-024-111845-
Walker AL-Jefferson AL-
115 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Walker
and central Jefferson Counties through 145 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Jefferson, or 8 miles south of Dora, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Birmingham, Fultondale, Sumiton, Dora, Pleasant Grove,
Tarrant, Adamsville, Graysville, Sylvan Springs, Brookside, Mulga,
Maytown, West Jefferson, Cardiff, Gorgas Steam Plant, Edgewater,
Gorgas, Forestdale, McDonald Chapel and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3383 8703 3357 8678 3343 8710 3357 8732
3359 8732 3359 8733
TIME...MOT...LOC 1815Z 220DEG 9KT 3361 8705
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:17 PM CDT | Special Weather Statement | BMX | Coosa | 28 min |
| Aug 10, 8:44 PM CDT | Special Weather Statement | BMX | Coosa | 31 min |
| Aug 11, 12:10 PM CDT | Areal Flood Advisory | BMX | Jefferson | 110 min |
| Aug 11, 12:40 PM CDT | Special Weather Statement | BMX | Shelby | 35 min |
| Aug 11, 12:53 PM CDT | Special Weather Statement | BMX | St. Clair | 37 min |
| Aug 11, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Aug 11, 1:23 PM CDT | Special Weather Statement | BMX | Shelby | 37 min |
| Aug 11, 1:28 PM CDT | Special Weather Statement | BMX | St. Clair | 32 min |
| Aug 11, 1:46 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Aug 11, 1:49 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 26 min |
| Aug 11, 2:05 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 25 min |
| Aug 11, 2:27 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 48 min |
| Aug 11, 2:34 PM CDT | Special Weather Statement | BMX | Calhoun | 26 min |
| Aug 11, 2:44 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Aug 11, 2:58 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 11, 3:02 PM CDT | Special Weather Statement | BMX | Fayette | 43 min |
| Aug 11, 3:22 PM CDT | Areal Flood Advisory | BMX | Calhoun | 105 min |
| Aug 11, 3:28 PM CDT | Special Weather Statement | BMX | Cherokee | 32 min |
| Aug 11, 3:41 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Pickens, Winston | 49 min |
| Aug 11, 3:52 PM CDT | Special Weather Statement | BMX | DeKalb | 23 min |
| Aug 11, 4:38 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| Aug 11, 5:19 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Aug 11, 6:18 PM CDT | Special Weather Statement | BMX | Pike | 27 min |
| Aug 11, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 20 min |
| Aug 11, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 30 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.